Sickness (nausea) and cancer drugs
This page is about sickness from cancer drugs and how to cope with it. You can find information about
These days, there are many different types of cancer drugs. Some of them may make you feel sick. Even if a drug can cause sickness, that doesn’t necessarily mean that you will be sick. All drugs have side effects, but they don’t all affect everyone who takes the drug. It is not possible to tell in advance who will feel or be sick or how bad it will be. It depends on various things including
- The drug or combination of drugs you are having
- The dose
- How you react to the drug
- How you have reacted to drug treatment in the past
Some people feel that if other drugs or alcohol make you sick you are probably more likely to have sickness with cancer treatment but this is not always the case.
Drugs that can cause sickness include
Not all chemotherapy drugs make you sick but if they do, it generally starts from a few minutes to several hours after having the drug. With some drugs the sickness lasts for a few hours. Sometimes it may continue the next day and in rare cases for several days. If a chemotherapy drug makes you sick the first time, it probably will make you feel sick again whenever you take it throughout your course of treatment. But let your doctor, nurse or pharmacist know so that they can try other anti sickness medicines.
Other drugs, such as hormone therapies, bisphosphonates or painkillers may make you feel queasy when you first start taking them. But generally this wears off within days or weeks. Some people may have more long term sickness, particularly with stronger painkillers. Some of the biological therapies can make you feel or be sick. With newer drugs such as these, doctors may not be aware of all the possible side effects.
We have a cancer drugs section, with a separate page on each individual cancer drug and their side effects.
These days, sickness can usually be well controlled with anti sickness medicines called anti emetics. If your cancer treatment is likely to make you feel or be sick, your doctor will prescribe these for you. You may have the anti emetics through your drip or as another injection along with the cancer drugs. You will then have some anti emetics or suppositories to take regularly at home for the next few days.
There are many different anti sickness drugs and some work better for some people than others. So if you are feeling or being sick, do tell your nurse or doctor straight away. They will be able to prescribe another one for you to try. Our section about sickness, its causes and how to treat it includes a page on the different types of anti sickness drugs.
Take your anti emetics regularly, whether you feel sick or not. The drugs are much better at preventing sickness than stopping it once it starts.
With sickness caused by any drug
- Avoid eating or preparing food when you feel sick
- Avoid fried foods, fatty foods or foods with a strong smell
- Eat cold or slightly warm food if the smell of cooked or cooking food makes you feel sick
- Eat several small meals and snacks each day and chew your food well
- Drink plenty of liquid to stop you from becoming dehydrated
- Avoid filling your stomach with a large amount of liquid before eating.
- Relaxation techniques help control sickness for some people
- Ginger can help – try it as crystallised stem ginger, ginger tea or ginger ale
- Fizzy drinks help some people with nausea
With chemotherapy sickness
- If you think it will be easier than eating, your doctor can recommend high calorie drinks
- Have a small meal a few hours before chemotherapy but not just before
- Avoiding your favourite foods when having chemotherapy may help, so you don't associate them with treatment and then go off them. This can be very important for children
You should contact your GP, cancer specialist or specialist nurse
- If you are worried because you are vomiting
- If you can't drink because you are vomiting
- If vomiting is severe or goes on for more than one or two days
- If vomiting comes on for no apparent reason – for example, some time after you last had chemotherapy
"I seem to get sickness more than other people I know. I start to feel sick 2 days after getting home from hospital after a chemotherapy course. It starts with a foul taste in my mouth and throat and I can feel the tablets lying on my stomach, a sort of greasy feeling. I'm always sick, and then I feel better for a while. I'm often sick 3 to 5 times a day but am OK at night. It is worse for the first few days after I leave hospital and then it gradually gets better until my next course of chemotherapy. I take anti sickness tablets but for me they don't seem to help. My doctor is concerned about me getting dehydrated so I drink plenty of fluids. I find bitter tasting things like bitter lemon and grapefruit very refreshing but I find sweet things have no taste. I avoid bread and potatoes and stodgy things." – JP
"I have never been sick with my chemotherapy. However on day 2 of a chemotherapy course I do feel sick. I have a heavy feeling in my stomach a bit like an overeaten feeling and it won't go unless I lie down. Eating sometimes makes it worse although not eating may bring it on. Therefore I eat little and often. The nausea lasts for 5 or 6 days, day 4 being the worst. The anti sickness tablets are great and work within 15 to 20 minutes of taking them. In hospital I'm given the tablets regularly and this seems to work well." – JR
"I felt fine after my first two courses of chemotherapy but after my third course I did feel sick and I have felt worse again after my fourth course. I have only vomited a few times but since my 3rd chemotherapy I have felt sick most of the time and I often retch. It seems to get worse when I am waiting for something like a scan which I am worried about and I felt much worse in hospital than at home. I've gone right off crisps and beer (not that I used to drink much!) and I prefer marmite on toast and milky things like ice cream. I have taken anti sickness drugs but I feel these may have made it worse. My doctors have said it is normal to have this sickness and not to worry but that I can ring at any time if I am concerned." – PV
"I haven't had any nausea or vomiting at all." – Mr. K
Rated 4 out of 5 based on 24 votes
Question about cancer? Contact our information nurse team